Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 120, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 14, 2017, 7:48 PM CDT for 4 counties in Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 7:48 PM CDT (00:48 UTC)
- Expired
- Jun 14, 2017, 8:30 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL
The radar
The St Louis radar (KLSX), 52 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:48 PM CDT | TSTM WND DMG | Eldred, IL | TREE FELL ON CAR. TIME OF EVENT IS BASED ON RADAR ESTIMATE |
| Jun 14, 7:50 PM CDT | TSTM WND DMG | Carrollton, IL | POWER LINES DOWN. TIME BASED ON RADAR ESTIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:04 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2336 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.4
The text
As transmitted.
765
WUUS53 KLSX 150048
SVRLSX
ILC013-061-083-117-150130-
/O.NEW.KLSX.SV.W.0120.170615T0048Z-170615T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
748 PM CDT WED JUN 14 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Calhoun County in southwestern Illinois...
Greene County in southwestern Illinois...
West central Macoupin County in southwestern Illinois...
Jersey County in southwestern Illinois...
* Until 830 PM CDT.
* At 748 PM CDT, severe thunderstorms were located along a line
extending from near Athensville to near Hardin, moving east at 25
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jerseyville, White Hall, Carrollton, Roodhouse, Greenfield, Hardin,
Grafton, Old Kane, Kemper, Piasa, Kane, Medora, Kampsville,
Wrights, Fieldon, Batchtown, Eldred, Chesterfield, Rockbridge and
Brussels.
This also includes Pere Marquette State Park and Beaver Dam State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 8995 3896 9040 3897 9044 3896 9047
3891 9050 3887 9057 3888 9060 3918 9072
3925 9072 3927 9075 3952 9041 3952 9039
TIME...MOT...LOC 0048Z 286DEG 22KT 3943 9029 3919 9070
HAIL...0.75IN
WIND...60MPH
$$
GKS1 follow-up statement
894
WWUS53 KLSX 150130
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
830 PM CDT WED JUN 14 2017
ILC013-061-083-117-150139-
/O.EXP.KLSX.SV.W.0120.000000T0000Z-170615T0130Z/
Calhoun IL-Greene IL-Macoupin IL-Jersey IL-
830 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN...GREENE...WEST
CENTRAL MACOUPIN AND JERSEY COUNTIES WILL EXPIRE AT 830 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Illinois...and east central Missouri.
LAT...LON 3919 8995 3896 9040 3897 9044 3896 9047
3891 9050 3887 9057 3888 9060 3918 9072
3925 9072 3927 9075 3952 9041 3952 9039
TIME...MOT...LOC 0129Z 270DEG 22KT 3936 8999 3912 9040
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:49 PM CDT, 59 minutes earlier.
Area forecast discussion, Jun 14, 6:49 PM CDT, 59 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 649 PM CDT Wed Jun 14 2017 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 331 PM CDT Wed Jun 14 2017 The synoptic pattern this afternoon features an upper level trough moving across portions of the northern Plains, with its trough axis extending southeast into portions of MN/IA and northern MO. This trough will swing through this evening into tonight, bringing continued chances for showers/storms to the region. A rather complex scenario unfolding for late this afternoon into the overnight hours, with confidence below average in the forecast details. One cluster of convection that affected the St. Louis metro area earlier has pushed east into central IL, while another cluster that affected northeast MO and western IL has also pushed into north- central IL. These clusters have left outflow boundaries along which renewed convection should continue to develop through this evening. It appears the most focused areas of this activity will shift into portions of central and east-central MO as we head through the evening hours. Plenty of instability with MLCAPEs of 2500-3500+ J/kg within a very moist atmosphere will lead to a continued threat of wet microbursts within individual cells and cell clusters through this evening despite fairly marginal deep-layer shear values (20-30 knots of 0-6km bulk shear). Tonight's forecast will largely hinge on convective evolution this afternoon/evening. Latest thinking is that convection this evening will likely wane/shift to the southeast after 03Z or so. However, a broad low-level jet of 20-30 knots will focus into the region likely after 06Z which could lead to renewed convection along any remnant outflow boundaries. Where exactly this activity will focus and how strong it will be is hard to pinpoint at this time, but think areas along/south of I-70 will see the best potential at this renewed development. Activity will shift mainly south of the region on Thursday, as surface ridging briefly takes hold. Temperatures will still be warm, however, with highs expected in the upper 80s to low 90s. KD .LONG TERM... (Thursday Night through Next Wednesday) Issued at 331 PM CDT Wed Jun 14 2017 The synoptic pattern at the start of the long term period will feature westerly flow aloft. This regime will continue through the weekend, before northwesterly flow takes hold, shunting this warm/unstable airmass to the southeast for the first part of next week. Active pattern will persist through this upcoming weekend as several shortwave troughs move through the westerly flow aloft. The first will come Thursday night into Friday. This system will bring renewed shower/storm chances to the region, some of which could be strong to severe depending on exact timing. An additional wave will move through Friday night into Saturday, with yet a third (and the most significant wave) moving through Saturday night into Sunday. Each of the waves will carry with them the threat of strong to severe thunderstorms. A cold front associated with the wave on Sunday will usher in a cooler and drier airmass for Sunday afternoon into the first part of next week. This cooler/drier regime will continue through midweek, before additional showers/storms are possible by Tuesday along with increasing temperatures/humidities. KD && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 649 PM CDT Wed Jun 14 2017 Convective trends will be the main focus of this TAF period. Convection over northeast MO is expected to turn more to the ESE over the next couple of hours, likely getting into the St. Louis metro sites this evening. COU will be on the edge of the initial activity, but additional convection may affect them overnight. Gusty winds and locally reduced IFR vsbys will accompany any thunderstorms. The thunderstorm activity will diminish by Thursday morning, with VFR conditions returning. SPECIFICS FOR KSTL: Thunderstorms over northeast MO will continue to build southeast this evening, moving into STL likely near/after 02Z. These storms will bring brief IFR vsbys along with strong/gusty winds. Storms should shift south of the terminal Thursday morning, with VFR conditions returning. KD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 14, 3:38 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 338 PM CDT Wed Jun 14 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 338 PM CDT Wed Jun 14 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Scattered strong to severe thunderstorms are possible through tonight across much of the area. Damaging winds and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated strong to severe thunderstorms are possible Thursday night as well as on Friday and Friday night across portions of the area. Damaging winds appear to be the primary threat. Scattered severe thunderstorms are possible Saturday afternoon and Saturday night, mainly across portions of northeast Missouri and west-central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation may continue to be needed tonight. Spotters are encouraged to report any type of severe weather to the National Weather Service. KD
In the hours before
Local storm report, Jun 14, 5:54 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
554 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL EMDEN 39.80N 91.86W
06/14/2017 E0.25 INCH SHELBY MO TRAINED SPOTTER
&&Local storm report, Jun 14, 6:09 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG BETHEL 39.88N 92.02W
06/14/2017 SHELBY MO PUBLIC
VERY LARGE TREE LIMB BROKEN OFF OF A TREE IN
TOWN.
&&
MABLocal storm report, Jun 14, 6:45 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL MONROE CITY 39.66N 91.73W
06/14/2017 E0.88 INCH MONROE MO TRAINED SPOTTER
&&
MABLocal storm report, Jun 14, 7:17 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG 3 S PALMYRA 39.75N 91.52W
06/14/2017 MARION MO LAW ENFORCEMENT
SEVERAL TREES BLOWN DOWN ONTO U.S. HIGHWAY
61/24 SOUTH OF PALMYRA.
&&
MABLocal storm report, Jun 14, 7:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
719 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND DMG 3 NW RENSSELAER 39.71N 91.58W
06/14/2017 MARION MO LAW ENFORCEMENT
LARGE TREE BLOWN ONTO COUNTY ROAD 272.
&&
MABSpecial weather statement, Jun 14, 7:38 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service St Louis MO
738 PM CDT WED JUN 14 2017
ILZ058-097>099-MOZ036-052-150130-
Calhoun IL-Greene IL-Pike IL-Jersey IL-Pike MO-Lincoln MO-
738 PM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALHOUN AND GREENE
COUNTIES IN SOUTHWESTERN ILLINOIS...SOUTHEASTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS...NORTHWESTERN JERSEY COUNTY IN SOUTHWESTERN
ILLINOIS...NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI AND
EAST CENTRAL PIKE COUNTIES IN NORTHEASTERN MISSOURI UNTIL 830 PM
CDT...
At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belleview, moving southeast at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
White Hall, Carrollton, Hardin, Belleview, Kane, Kampsville, Wrights,
Eldred, Hillview, Rockbridge, Pearl, Hamburg, Belltown, Mozier,
Berdan, Haypress, Walkersville, Woody, Michael and Beecreek.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Illinois...and northeastern and east
central Missouri.
LAT...LON 3930 9015 3928 9015 3906 9068 3934 9084
3952 9057
TIME...MOT...LOC 0038Z 337DEG 17KT 3931 9070
GKSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:14 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 29 min |
| Jun 14, 7:15 PM CDT | Areal Flood Advisory | LSX | Adams, Pike | 3 hr |
| Jun 14, 7:38 PM CDT | Special Weather Statement | LSX | Calhoun, Greene | 52 min |
| Jun 14, 8:18 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 42 min |
| Jun 14, 8:24 PM CDT | Special Weather Statement | LSX | Montgomery | 51 min |
| Jun 14, 8:45 PM CDT | Special Weather Statement | LSX | Bond, Montgomery | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.